Alabama, 2003Damaging Wind in Alabama, June 16, 2003
June 16, 2003 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 16, 2:13 PM CST, 4 hours 32 minutes earlier.
Area forecast discussion, Jun 16, 2:13 PM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CDT MON JUN 16 2003
.OVERVIEW...
NOT MUCH CHANGE EXPECTED FOR THE WHOLE FORECAST PERIOD. MODELS ARE
IN GOOD AGREEMENT WITH THE OVERALL FEATURES.
.SHORT TERM...
THE FRONT TO THE WEST STAYS PUT UNTIL MID WEEK. MODELS HINT AT
WASHING IT OUT...OR SLOWLY MOVING IT NORTH. A VERY MOIST AND
TROPICAL LIKE AIRMASS STAYS IN PLACE. DID NOT MAKE MANY CHANGES TO
THE CURRENT FORECAST. TEMPS ARE REASONABLE...BUT THE LATEST RUN IS
A DEGREE OR TWO COOLER. BIGGEST DIFFERENCE FROM YESTERDAY/S RUN TO
TODAY/S IS THE INCREASED DEEP MOISTURE ON WEDNESDAY. AT THIS TIME
WILL KEEP THE 50% AREA WIDE. THIS MAY NEED TO BE ADJUSTED UP IN
LATER FORECASTS.
.EXTENDED...
NOT MUCH CHANGE PLANNED HERE. CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EVERYDAY. AT ONE TIME LOOKED LIKE IT
WOULD DRY OUT THURSDAY INTO FRIDAY WITH THE WEAK HIGH PRESSURE
BUILDING OVER THE SOUTHEAST...BUT THE LAST GFS SHOWS AN UPPER
LEVEL LOW THAT IS SPINNING OVER EAST TEXAS MOVING EAST. THE MODELS
HAVE THIS LOW AS MORE OF AN INFLUENCE THE HIGH THUS INCREASES
MOISTURE. A QUICK PICK PAST THE FORECAST PERIOD GIVE A GLIMMER OF
HOPE OF DRYING OUT NEXT WEDNESDAY.
.PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY...
BHM 71 89 70 86 70 / 20 50 40 50
MGM 70 91 72 89 71 / 20 50 40 50
.BHM...NONE.
80
Hazardous weather outlook, Jun 16, 12:00 PM CST, 6 hours 45 minutes before
ALZ011>015-017>050-162000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT MON JUN 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
A STALLED FRONT REMAINS NORTH OF THE REGION THROUGH TONIGHT...SO THE
MOIST AND UNSTABLE ENVIRONMENT ACROSS THE AREA WILL ONCE AGAIN LEAD
TO SCATTERED SHOWERS AND THUNDERSTORMS. LOCALIZED HEAVY RAINFALL
CAN BE EXPECTED FROM THE STRONGER STORMS...PRODUCING PONDING OF
WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...
VERY LITTLE CHANGE IN THE OVERALL WEATHER PATTERN IS EXPECTED THROUGH
THE WEEK. MOIST AND UNSTABLE AIR SITS OVER THE REGION...AND AS A
RESULT...CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED THROUGH THE PERIOD. MOST OF THE
STORMS THAT DEVELOP WILL REMAIN BELOW SEVERE LIMITS...BUT MAY
PRODUCE LOCALIZED HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.
In the hours before
Special weather statement, Jun 16, 6:38 PM CST, 7 minutes before
ALZ025-027-035-036-170115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
738 PM CDT MON JUN 16 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR CHILTON...COOSA...SHELBY AND
TALLADEGA COUNTIES UNTIL 815 PM CDT...
AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM IN NORTHEASTERN CHILTON COUNTY...MOVING NORTHEAST
AROUND 15 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MARBLE VALLEY...
TALLADEGA SPRINGS AND WILSONVILLE THROUGH 815 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3303 8673 3291 8658 3315 8625 3331 8644
Thunderstorm Wind, Shelby
- When
- June 16, 6:45 PM CST
- Where
- Shelby County, 5 mi S of Shelby
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.050, -86.583
A microburst occurred near Waxahatchee Creek in southern Shelby County. A few trees were snapped off, several trees were uprooted, and numerous trees were bent over to the ground. The damage occurred just south of the intersection of SR 145 and CR 311. Only a few branches were knocked down on the Chilton County side of the creek.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Carolina, June 16, 20035 deaths · 0.75 in hail · 8 events
- Flash Flood in Kentucky, June 16, 20031 death · $15,000 · 1 event
- Lightning Strike in Wyoming, June 16, 20031 death · 1 injured · 1 event
- Flash Flooding and Hail in Georgia, June 16 to 19, 20032 injured · $2.8 million · 1.75 in hail · 31 events
- Flash Flooding in West Virginia, June 16, 2003$15 million · 9 events
- Lightning Strike in Florida, June 16, 20031 death · 1 event
- Flash Flood in Kentucky, June 16, 2003$1.2 million · 1 event
- Lightning Strike in North Carolina, June 16, 2003$250,000 · 1 event
- Flash Flooding and Flooding in Ohio, June 16, 2003$150,000 · 10 events
- Flash Flooding and Flood in Indiana, June 16, 2003$100,000 · 4 events
- Flash Flood in Kentucky, June 16, 2003$100,000 · 1 event
- Flash Flood in North Carolina, June 16, 2003$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369652.